Alert archive / Missouri / Red Flag Warnings in 2025

Red Flag Warning 4, NWS Springfield, MO

March 11, 202511 counties in Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Mar 11, 2025, 10:05 AM CDT for 11 counties in Missouri; Cherokee County, Crawford County, Kansas. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 11, 2025, 10:05 AM CDT (15:05 UTC)
Expired
Mar 11, 2025, 8:00 PM CDT
In force
10 hr
Issued by
NWS Springfield, MO

Counties Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Christian County, MO, Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Stone County, MO, Webster County, MO

The radar

The Springfield radar (KSGF), 51 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 3.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2025-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2025-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 321 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3232 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
321 m²/s²
0-3 km storm-relative helicity
338 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

239 
WWUS83 KSGF 111505
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
1005 AM CDT Tue Mar 11 2025


KSZ097-101-MOZ077-088>091-093>095-101>103-120100-
/O.NEW.KSGF.FW.W.0004.250311T1505Z-250312T0100Z/
Crawford-Cherokee-Barton-Jasper-Dade-Greene-Webster-Newton-
Lawrence-Christian-McDonald-Barry-Stone-
1005 AM CDT Tue Mar 11 2025

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR LOW
HUMIDITY AND BREEZY CONDITIONS FOR FAR SOUTHEAST KANSAS AND
SOUTHWEST MISSOURI...

The National Weather Service in Springfield has issued a Red Flag
Warning, which is in effect until 8 PM CDT this evening.

* AFFECTED AREA...Fire Weather Zone 077 Barton, Fire Weather 
  Zone 088 Jasper, Fire Weather Zone 089 Dade, Fire Weather Zone 
  090 Greene, Fire Weather Zone 091 Webster, Fire Weather Zone 
  093 Newton, Fire Weather Zone 094 Lawrence, Fire Weather Zone 
  095 Christian, Fire Weather Zone 097 Crawford, Fire Weather 
  Zone 101 Cherokee, Fire Weather Zone 101 McDonald, Fire 
  Weather Zone 102 Barry and Fire Weather Zone 103 Stone.

* TIMING...Until 8 PM CDT this evening.

* WINDS...Southwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Up to 80.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
196 
WWUS83 KSGF 120102
RFWSGF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Springfield MO
802 PM CDT Tue Mar 11 2025



KSZ097-101-MOZ077-088>091-093>095-101>103-120215-
/O.EXP.KSGF.FW.W.0004.000000T0000Z-250312T0100Z/
Crawford-Cherokee-Barton-Jasper-Dade-Greene-Webster-Newton-
Lawrence-Christian-McDonald-Barry-Stone-
802 PM CDT Tue Mar 11 2025

...RED FLAG WARNING HAS EXPIRED FOR VERY DRY AND WINDY CONDITIONS 
FOR EXTREME SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI...

Wind gusts have diminished and relative humidity levels will
slowly improve during the night.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Mar 11, 5:17 AM CDT, 4 hours 48 minutes earlier. Its key messages:

  • Scattered shower and thunderstorm chances (10-50%) on Wednesday south of I-44. Not everyone will see rain.
  • Watching a late-week system for severe storm potential. Areas along and east of the Highway 63 corridor have the highest chances of seeing severe weather.
  • The late-week system will also bring strong non-thunderstorm winds, which could increase fire danger on Friday.
Area forecast discussion, Mar 11, 5:17 AM CDT, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
517 AM CDT Tue Mar 11 2025

.KEY MESSAGES...

- Scattered shower and thunderstorm chances (10-50%) on
  Wednesday south of I-44. Not everyone will see rain.

- Watching a late-week system for severe storm potential. Areas
  along and east of the Highway 63 corridor have the highest
  chances of seeing severe weather.

- The late-week system will also bring strong non-thunderstorm
  winds, which could increase fire danger on Friday.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 158 AM CDT Tue Mar 11 2025

Southwesterly flow at the surface and westerly flow in the low-
levels builds under a strong upper ridge, bringing temperatures
15-20 degrees above normal through the end of the week. NBM
deterministic has been a few degrees too low the past few days,
with the NBM 75th percentile being one of the better-verifying
models building into the current pattern. Not much has changed
between yesterday and today, so persistence forecast under clear
skies suggests that we'll reach the upper 70s and potentially
break 80 degrees in some portions of our area this afternoon.
This is further supported by local upper air temperature
climatology.

Southwesterly winds between 10-20 mph, with gusts up to 25 mph
this afternoon. Winds turn more southerly this evening as a
low-level trough and associated cold front push south into
central Missouri, where it stalls overnight and into Wednesday. Lows
tonight range between mid 40s in lower-lying areas to low 50s
elsewhere.

Fire danger remains elevated today, but slightly weaker winds
should keep us away from Red Flag Warning criteria this
afternoon. See Fire Weather Section below for more details.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 158 AM CDT Tue Mar 11 2025

1. Wednesday Rain Chances
The front that pushes towards us going into Wednesday stalls
during the day before reaching us as a shortwave pushes into the
Southern Plains. This system will bring a 10-50% chance of
scattered showers and thunderstorms to our area Wednesday night.
Thunderstorms will primarily remain to our south where better
moisture and instability are located, but HREF has ~1000 J/kg of
SBCAPE near the MO/AR border, which could support a few rumbles
of thunder. The further north you get, the worse the moisture
quality gets, so chances of seeing rain diminish to 10-25% along
and north of the I-44 corridor.

2. Warm
Aforementioned abnormally warm temperatures for mid-March
persist through the end of the week. Temperatures in the upper
70s to low 80s through Friday would be 15-20 degrees above the
55-60 degree normal temperatures. Low temperatures slowly creep
from the low to mid-50s Wednesday night into Thursday to the mid
to upper 50s into Friday.

3. Friday Storm Chances
A strong and quite negatively tilted trough digs into the
Plains on Friday, bringing a widespread chance for showers and
thunderstorms to a vast corridor along the Mississippi River.
Ensembles are in pretty good agreement on the location and
abnormal strength of this system, bringing it generally along
the same track as a traditional Colorado Low model. As the NAM
starts to push into range, it shows a jet streak well in excess
of 100kts across the ArkLaTex region, which has been resolved by
global models for the past few days and further increases
confidence in abundant synoptic forcing in our area.

Moisture still appears to be the limiting factor for strong
thunderstorm activity in our area, with the most abundant
moisture to our southeast in the Mississippi River Delta but a
very broad moisture plume extending all the way through the warm
sector and wrapping around the cyclone in Iowa. GFS also shows a
signal for a plume of moisture wrapping around the backside of
the cyclone with a secondary cold front pushing through our
area on Saturday.

It feels safe to say that severe weather with this dynamic
system will occur somewhere, but whether that somewhere will be
southwest and south-central Missouri remains a bit unclear
still. However, with such strong support in a March open warm
sector, all hazards could be in play. Areas along and east of
the Hwy 63 corridor are in an SPC 30% Risk for Day 4
(equivalent to a level 3/5, or Enhanced Risk), while areas
between Hwy 63 and I-49 are in a 15% (equivalent to a level 2/5,
or Slight) Risk for severe thunderstorms. Stay tuned.

4. Friday Brings the Wind
Looking ahead, winds look very strong going into the weekend as
the pressure gradient across the Plains tightens with the late-
week system. Sustained winds 25-30 mph and gusts up to 45-50
mph (especially west of Springfield along the northern edge of
the plateau) on Friday afternoon would bring us to Wind Advisory
criteria, and winds would remain strong (though probably below
wind advisory criteria) through the day Saturday.

To put the strength of this Friday system into context, the
NAEFS indicates that a sub-980 mb low pressure like this occurs
approximately once every 10 years, so it is quite rare. Sea
level pressure records for the month of March may be challenged
in eastern Nebraska, Minnesota, and Wisconsin.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 512 AM CDT Tue Mar 11 2025

High confidence is VFR conditions occurring across the area this
morning through tonight. Gusty south to southwesterly winds will
develop this morning and occur through the afternoon.

&&

.FIRE WEATHER...
Issued at 300 AM CDT Tue Mar 11 2025

Tuesday:
Fire danger remains elevated today, but winds remain sustained
between 10-20 mph and gusts up to 25 mph this afternoon, so Red
Flag Warning criteria is not expected to be met. Winds will be
from 200-210 degrees this morning, which will cause some
localized funneling enhancing wind speeds slightly in far
southwest Missouri where winds begin to flow along the northern
edge of the plateau. Winds will actually be gustiest this
morning as they funnel through the plateau during the transition
to highest daytime heating late this morning, up to 30 mph in
the microclimates along terrain changes. This afternoon, gusts
will be slightly lower (only up to 25 mph) during the times when
minimum RHs are expected, and that timing difference will help
mitigate fire danger ever so slightly. It hasn't rained, so fuel
moistures remain quite low, in the 4-10% range.The afternoon
relative humidity values are expected to get down to 15-25%.
Winds begin to turn southerly this evening as the boundary
approaches from the north.

There is some slight uncertainty in deterministic values for
temperatures and dew points today. Not buying that the mixed
layer will extend up to 300 mb the way the RAP/HRRR suggest...
but there still will be similar mixing effects to what was
observed yesterday, most likely 20-25 kts of momentum transfer,
which will keep the mixed layer warmer and drier late this
afternoon. Low-level lapse rates greater than 8C/km will
further support this. Temperatures are forecast to reach the
upper 70s and even breaking 80 in a few spots, and if mixing is
stronger than anticipated, clear skies could help bump us up
another couple degrees, which would decrease relative humidity
values across the area. The NBM 5th-10th percentiles are
handling dew points better than most models, bringing dew points
down to around 30 degrees in most of the area this afternoon.

Friday:
With sustained winds 20-30 mph and gusts up to 45-50 mph on
Friday afternoon, fire danger may become significant if the
cyclone can't get pump much moisture up ahead of its passage.
Meager (if any) rain between now and then will keep fuels dry,
and with strong winds and relative humidity values in the
30-40% range, critical fire danger could overcome the
comparatively high relative humidities. Expected humidity
values for Friday could also decrease in the next 5 days as
moisture return and placement become more clear.

&&

.CLIMATE...
Issued at 626 AM CDT Mon Mar 10 2025

Record High Temperatures:

March 11:
KVIH: 82/1972

March 12:
KSGF: 81/2006
KJLN: 83/2006
KVIH: 80/1954

March 13:
KSGF: 82/2012
KJLN: 83/2012
KVIH: 81/2012

March 14:
KSGF: 82/1971
KJLN: 80/2002
KVIH: 83/2012
KUNO: 82/2024

Record High Minimum Temperatures:

March 14:
KSGF: 59/2012

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...None.
MO...None.

&&

SHORT TERM...Camden
LONG TERM...Camden
AVIATION...Wise
FIRE WEATHER...Camden
CLIMATE...Camden
Hazardous weather outlook, Mar 11, 5:38 AM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
538 AM CDT Tue Mar 11 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-121045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
538 AM CDT Tue Mar 11 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

 Elevated to locally significant fire weather risk.

DISCUSSION...

Elevated to locally significant fire weather risk continues in
portions of southeast Kansas and southwest Missouri, especially
furthest southwest towards the Four Corners region. Southwesterly
winds are expected to gust up to 30 mph this morning and up to 25
mph this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a 10-50% chance for a few showers and thunderstorms
Wednesday night. These thunderstorms would not be severe.

Late in the week, precipitation chances return, with a 40 to 70%
chance of showers and thunderstorms Friday evening. There is some
potential for storms to be severe, but confidence in impacts and
specific details is low at this time.

Friday will also bring gusty non-thunderstorm winds, with gusts
up to 45 to 50 mph. If moisture is lacking with this system, low
relative humidity values paired with such strong winds could bring
an elevated fire weather risk again on Friday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Camden

Nearby

Red Flag Warnings in Missouri, 2025Red Flag Warnings in Kansas, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.